Hail, Douglas
- When
- June 14, 1:15 PM MST to 1:20 PM MST
- Where
- Douglas County, 3.27 mi WSW of Highlands Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -105.030
Thunderstorms tracked east-northeast across northeast Colorado during the afternoon and early evening June 14th. A strong/severe storm formed over southwest Denver where hail just reached one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms tracked east-northeast across northeast Colorado during the afternoon and early evening June 14th. A strong/severe storm formed over southwest Denver where hail just reached one inch in diameter. Storms increased in coverage and intensity as they tracked into Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 12:29 PM MST, 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 129 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - Numerous thunderstorms and a greater severe storm threat this afternoon - A return to hot and mainly dry weather this weekend into early next week. - Snowmelt producing minor impacts from high streams. Gradually diminishing flows next week. && .SHORT TERM /Through Saturday/... Issued at 123 PM MDT Fri Jun 14 2024 A strong short wave trough will continue to provide lift for showers and thunderstorms through this evening. The wave will then move across eastern Colorado tonight and be east of the state for Saturday. Showers and thunderstorms will track east across Colorado this afternoon and early evening. With temperatures in the lower 80s and dew point in the lower 60s, MLCAPE has climbed to 2000 J/kg over the eastern plains. There may be just enough shear for a couple supercell thunderstorms to form. However with large scale ascent, expect storms to organize into a line as they track east across the plains. Hail slightly larger than 2 inches in diameter and wind gusts to 75 mph will be possible with the stronger storms. Can't rule out a brief tornado over the northeast plains where there is stronger low level winds (better shear). The strong/severe storms will be east of the area by mid evening, however a second round of showers and weak thunderstorms is expected this evening as the trough tracks across the state. For Saturday, weak ridging in the westerly flow aloft will follow today's system. Temperatures warm back up into the lower 90s. MLCAPE reaches 500 J/kg. Moisture decreases with dew points falling into the 30s during the afternoon. We end up with just enough moisture and instability for high-based showers and possibly a few weak thunderstorms during the afternoon. Gusty outflow winds will be the main impact from the showers and storms. Any rainfall will light. && .LONG TERM /Saturday night through Friday/... Issued at 123 PM MDT Fri Jun 14 2024 Sunday will be the hotter day of the weekend as the mid-level thermal ridge approaches the region. Much drier air aloft is also expected, with increasing southwesterly flow aloft. There would still be a slim chance of a couple of weak/high-based showers in the afternoon but the continued drying should limit those chances. High temperatures in this pattern should reach the mid 90s, though recent GFS/ECM MOS products give highs closer to 100F. A few models try to push in a weak front into the northeastern plains - perhaps aided by a weak Denver cyclone - that could keep temperatures a bit cooler across the Denver metro and adjacent plains. The heat is expected to continue into Monday. Deterministic and ensemble models are in good agreement with the dry/southwesterly flow pattern continuing. GFS/ECM 700mb temperatures are roughly 1-2C warmer than Sunday (near 20-21C), and while ensembles are (unsurprisingly) a bit cooler, those temperatures still lie near the 90-99th percentile of the CSFR climatology. Forecast highs will again be short of record (100F) but should still rise into the mid/upper 90s across most of the plains. Another frontal push may keep temperatures a bit cooler than forecast but confidence regarding if/where that front tracks is low. An approaching trough axis should bring relief from the heat by Tuesday and Wednesday with the axis of the thermal ridge shunted off into the Great Plains. Though widespread precipitation isn't expected, the increase in moisture should allow for at least scattered showers and storms while high temperatures remain closer to normal values. Forecast solutions diverge towards the end of next week. The general pattern looks well forecast, with ridging rebuilding across the eastern U.S. with a series of shortwaves tracking across the northern Rockies. There are differences in the timing/location of these waves and with the strength of the ridging to our east, but the pattern favors above normal temperatures returning by late week. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1121 AM MDT Fri Jun 14 2024 Still on track for thunderstorms to track across northeast Colorado this afternoon. For DEN, the best chance for storms looks to be in the 21-23Z window. Gusty outflow winds, hail, and heavy rain will be possible with the stronger storms. A second round of showers and weak thunderstorms will be possible 02-06Z. Saturday will begin with mostly clear skies. Isolated/scattered high based gusty showers are expected to form after 20Z. Outflow winds from the showers will likely produce a wind shift or two after 21Z Saturday. && .FIRE WEATHER... Issued at 123 PM MDT Fri Jun 14 2024 Elevated to critical fire weather conditions are possible Sunday and Monday with well above normal temperatures and drying humidity values. Increasing flow aloft will lead to gusty winds, especially across the high country on both days, with lighter speeds across the plains. Main question is just how dry we'll get. Models attempt to push a weak surface cold front or two into the northeast plains on Sunday and/or Monday, with dew points remaining in the 50s north of the front. There are also additional uncertainties regarding fuels status across our forecast area. RAWS-based ERC/Fuel Moisture charts suggest that the recent warm spells have dried things out, but are generally near or just below normal. && .HYDROLOGY... Issued at 123 PM MDT Fri Jun 14 2024 Precipitable water values of 1 to 1.5(in) and dew points around 60F degrees will provide ample moisture for thunderstorms to produce heavy rainfall. Where storms remain station or track over the same area, flooding will be possible. Elevated flows continue in the mountain streams, with Flood Advisories remaining in effect for the streams above Granby and Grand Lake. Remain alert of the dangers of water that is running high and cold. Flows are expected to gradually decrease next week as the peak snowmelt is passing by. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Hiris AVIATION...Meier FIRE WEATHER...Hiris HYDROLOGY...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Fri Jun 14 2024 COZ030>051-151645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Fri Jun 14 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and storms will occur this afternoon. Storms first form over the mountains and foothills around noon and the progress eastward through the afternoon hours. Storms may become severe east of the I-25 corridor producing large hail, damaging wind gusts up to 65 mph, and heavy rainfall. Localized flooding will also be possible where prolonged rainfall occurs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and mainly dry weather will return to the forecast area this weekend with temperatures climbing back above 90 across the urban corridor and plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
Special Weather Statement
National Weather Service Denver CO
1216 PM MDT Fri Jun 14 2024
COZ034>036-141900-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1216 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT GILPIN...NORTHEASTERN CLEAR
CREEK...NORTHWESTERN JEFFERSON AND SOUTHWESTERN BOULDER COUNTIES
THROUGH 100 PM MDT...
At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Idaho Springs, or 30 miles west of Denver, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idaho Springs, Nederland, Central City, Black Hawk, Rollinsville,
Blue Valley, Pinecliffe, Aspen Springs, Eldora, and Eldorado Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4003 10557 3996 10527 3965 10546 3969 10560
TIME...MOT...LOC 1815Z 194DEG 21KT 3974 10551
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
1225 PM MDT Fri Jun 14 2024
COZ048-050-141900-
Sedgwick County CO-Logan County CO-
1225 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN AND
NORTHWESTERN SEDGWICK COUNTIES THROUGH 100 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Twin Buttes, or 15 miles southwest of Chappell,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Logan
and northwestern Sedgwick Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4090 10274 4100 10285 4100 10254
TIME...MOT...LOC 1825Z 231DEG 25KT 4099 10272
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
108 PM MDT Fri Jun 14 2024
COZ034-036-141945-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
108 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GILPIN...
SOUTHEASTERN CLEAR CREEK AND NORTHWESTERN JEFFERSON COUNTIES THROUGH
145 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brookvale, or 28 miles west of Denver, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Evergreen, Idaho Springs, Kittredge, Blue Valley, Brookvale, Bergen
Park, Floyd Hill, Indian Hills, and Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 10552 3973 10556 3983 10536 3956 10523
TIME...MOT...LOC 1908Z 247DEG 7KT 3963 10548
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
134 PM MDT Fri Jun 14 2024
COZ036-039-040-142000-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
134 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DOUGLAS AND
CENTRAL JEFFERSON COUNTIES THROUGH 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Creek, or 26 miles southwest of Denver, moving northeast at
25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Highlands Ranch, southwestern Littleton, Roxborough
Park, Morrison, Tiny Town, Chatfield Reservoir, Buffalo Creek,
Conifer, Aspen Park, and Indian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3936 10523 3944 10536 3966 10523 3954 10498
TIME...MOT...LOC 1934Z 211DEG 21KT 3943 10526
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
146 PM MDT Fri Jun 14 2024
COZ036-040-041-142030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
146 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES THROUGH 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, or 20 miles south of Denver, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southern Aurora, Centennial, Highlands Ranch, northwestern Parker,
Littleton, Englewood, Greenwood Village, Lone Tree, Roxborough Park,
Sheridan, Louviers, Castle Pines, and Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3937 10500 3942 10511 3966 10501 3956 10473
TIME...MOT...LOC 1946Z 210DEG 21KT 3944 10502
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MENSCHThe Denver radar (KFTG), 50 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
4 hail. Local standard time, as filed.
The report was received via social media. The location and time were estimated.
Location was estimated using radar. Suspected report.
The trained weather spotter reported nickel to quarter size hail along with an inch of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175541, 1175542, 1175545, 1175547.